Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 13, NWS Hanford, CA

October 17, 2005Kern County, California

NWS Hanford, CA issued this flash flood warning at Oct 17, 2005, 5:33 PM PDT for Kern County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2005, 5:33 PM PDT (00:33 UTC)
Expired
Oct 17, 2005, 8:30 PM PDT
In force
3 hr
Issued by
NWS Hanford, CA
Area
Counties, with a storm outline in the text

County Kern County, CA

The radar

The Los Angeles radar (KVTX), 56 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 0.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2005-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2005-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KHNX 180036
FFWHNX
CAC029-180330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
533 PM PDT MON OCT 17 2005

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA

* UNTIL 830 PM PDT

* AT 524 PM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  IN THE FRAZIER PARK AREA AS WELL AS THE GRAPEVINE.  

* WEATHER SPOTTERS REPORT WATER NEARLY 4 FEET DEEP ALONG FRAZIER
  PARK ROAD.  CALTRAN OFFICIALS INDICATE THAT NORTHBOUND LANES OF
  INTERSTATE 5 IN THE VICINITY OF THE GRAPEVINE ARE CLOSED DUE TO
  MUDSLIDES. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.  REMEMBER THE NATIONAL WEATHER SERVICE SLOGAN...TURN 
AROUND...DONT DROWN. IT COULD SAVE YOUR LIFE 

LAT...LON 3482 11903 3481 11882 3499 11884 3498 11904

$$

KD
2 follow-up statements
000 
WGUS76 KHNX 180135
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
635 PM PDT MON OCT 17 2005

CAC029-180330-
KERN CA-
635 PM PDT MON OCT 17 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PDT FOR SOUTH
CENTRAL KERN COUNTY...AND INCLUDES THE FRAZIER PARK AREA AS WELL AS
THE GRAPEVINE NEAR LEBEC. 

AT 617 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED DEBRIS FLOWS
ALONG INTERSTATE 5 NEAR LEBEC.  EVACUATIONS ARE UNDERWAY IN FRAZIER 
PARK WHERE WATER IS NEARLY 4 FEET DEEP IN PLACES. SEVERAL ROADS ARE
FLOODED AND IMPASSABLE. ALL NORTHBOUND LANES OF INTERSTATE 5 REMAIN
CLOSED THROUGH THE GRAPEVINE.

ADDITIONAL RAINFALL AMOUNTS OF A QUARTER TO A HALF INCH ARE 
POSSIBLE IN THE WARNED AREA THIS EVENING WITH ADDITIONAL RISES LIKELY
ALONG AREA STREAMS AND CREEKS THROUGH 800 PM THIS EVENING. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3482 11903 3481 11882 3499 11884 3498 11904

$$

KD
000 
WGUS76 KHNX 180306
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
805 PM PDT MON OCT 17 2005

CAC029-180330-
KERN CA-
805 PM PDT MON OCT 17 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PDT FOR
SOUTHEASTERN KERN COUNTY...IN ADDITION TO SOUTH CENTRAL KERN 
COUNTY...

AT 755 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EDWARDS AFB
AND ROSAMOND IN THE KERN COUNTY DESERT...AND FRAZIER PARK AS WELL
AS THE PORTION OF INTERSTATE 5 OVER THE GRAPEVINE NEAR LEBEC.

ADDITIONAL RAINFALL AMOUNTS OF A HALF INCH TO THREE-QUARTERS OF AN
INCH IS POSSIBLE IN THE WARNED AREA WITH LOCAL AMOUNTS OF AN INCH
THIS EVENING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3483 11850 3483 11776 3492 11774 3500 11833

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 2:30 PM PDT, 3 hours 3 minutes earlier.

Area forecast discussion, Oct 17, 2:30 PM PDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
230 PM PDT MON OCT 17 2005

.SHORT TERM...FOR THE CENTRAL CALIFORNIA INTERIOR...UPPER LOW
OFFSHORE SOUTHERN CALIFORNIA/BAJA COAST CONTINUES TO PULL MOISTURE
AND ASSOCIATED SHOWERS AND THUNDERSTORMS WESTWARD ACROSS THE KERN
COUNTY DESERT AND MOUNTAINS. SOME PRECIPITATION HAS ALSO WORKED ITS
WAY UP INTO THE SOUTHERN TULARE COUNTY MOUNTAINS...BUT FOR THE MOST
PART HAS BEEN FALLING APART BEFORE REACHING THE SOUTHERN SAN JOAQUIN
VALLEY. THE UPPER LOW WILL BEGIN TO TRACK NORTHEAST TONIGHT...MOVING
ACROSS EXTREME SOUTHERN CALIFORNIA DURING THE DAY TUESDAY...THEN
INTO ARIZONA TUESDAY NIGHT. EXPECT THE SHOWERS AND THUNDERSTORMS TO
BE MAINLY CONFINED TO THE KERN COUNTY DESERT AND THE MOUNTAINS OF
KERN AND TULARE COUNTIES. BUT THERE IS A SLIGHT CHANCE FOR THE FAR
SOUTH END OF THE VALLEY AND ALSO IN THE MOUNTAINS OF FRESNO COUNTY.
OTHERWISE JUST PARTLY CLOUDY CONDITIONS OVER THE REMAINDER OF THE
FORECAST AREA.

A SHORTWAVE RIDGE WILL BE OVER THE REGION TUESDAY NIGHT AND
WEDNESDAY WITH ANOTHER TROUGH MOVING QUICKLY THROUGH FAR NORTHERN
CALIFORNIA WEDNESDAY AFTERNOON. THEN THE RIDGE WILL BUILD OVER THE
STATE THURSDAY FOR JUST A FEW DEGREES OF WARMING ALL AREAS.

.LONG TERM...FOR THURSDAY NIGHT THROUGH MONDAY...A RIDGE OF HIGH
PRESSURE WILL BE SITUATED OVER THE REGION LEADING INTO THE EARLY
PORTION OF THE WEEKEND. MODEL SOLUTIONS QUICKLY DIVERGE AFTER DAY 5
AS THE NEXT SYSTEM DROPS FROM THE GULF OF ALASKA. AT THIS POINT EVEN
THE MOST AGGRESSIVE SOLUTIONS ARE INDICATING FEW CHANGES IN TERMS OF
SENSIBLE WEATHER FOR OUR AREA BEYOND SOME INCREASED CLOUDS AND A
COOLING TREND. WITH SUCH A LARGE DISCREPANCY IN THE MODEL
GUIDANCE...I MADE ONLY MINOR CHANGES TO THE FORECAST...PRIMARILY
BASED ON THE THINKING THAT THE RIDGE WILL BE FLATTENED SUNDAY AND
MONDAY AS ENERGY ROTATES INTO THE PACIFIC NW. STILL EXPECTING MOSTLY
CLEAR SKIES WITH A GRADUAL COOLING TREND BOTH DAYS. WILL WAIT FOR
INCREASED MODEL AGREEMENT BEFORE MAKING ANY SIGNIFICANT CHANGES.

&&

.AVIATION...DEEP CYCLONIC FLOW CENTERED OFF THE NORTHERN BAJA COAST
CONTINUES TO SPREAD MOISTURE INTO SOUTHERN AND CENTRAL CA AT THIS
TIME. THE BULK OF THE LOW LEVEL MOISTURE IS BEING TERRAIN
SHADOWED...LEAVING THE SJ VALLEY UNDER PRIMARILY MID AND HIGH LEVEL
CLOUD COVER. AS A RESULT...EXPECTING VFR CONDITIONS TO PERSIST OVER
OUR TAF SITES AND TWEB ROUTES. FOR MORE DETAILS...PLEASE REFER
TO THE KMCE...KFAT...AND KBFL TAFS.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WWW.WEATHER.GOV/HANFORD /USE ALL LOWER CASE/

BEAN/MYERS
Hazardous weather outlook, Oct 17, 5:00 AM PDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
500 AM PDT MON OCT 17 2005

CAZ089-090-093-181200-
EAST CENTRAL SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
WEST CENTRAL SAN JOAQUIN VALLEY-
500 AM PDT MON OCT 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL SAN JOAQUIN
VALLEY...THE MARIPOSA, MADERA AND FRESNO COUNTY FOOTHILLS.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR NATIONAL WEATHER SERVICE OFFICE.

CAZ094-181200-
TULARE COUNTY FOOTHILLS-
500 AM PDT MON OCT 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TULARE COUNTY FOOTHILLS.

.DAY ONE...TODAY

THERE IS A 50 PERCENT CHANCE OF THUNDERSTORMS TODAY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR NATIONAL WEATHER SERVICE OFFICE.

CAZ095-181200-
KERN COUNTY MOUNTAINS-
500 AM PDT MON OCT 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS.

.DAY ONE...TODAY

THERE IS A 70 PERCENT CHANCE FOR THUNDERSTORMS TODAY WITH A 80
PERCENT CHANCE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A 50 PERCENT CHANCE FOR THUNDERSTORMS TUESDAY.

AFTER TUESDAY...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR NATIONAL WEATHER SERVICE OFFICE.

CAZ096-097-181200-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-TULARE COUNTY MOUNTAINS-
500 AM PDT MON OCT 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA
TO KINGS CANYON.

.DAY ONE...TODAY

THERE IS A 30 PERCENT CHANCE OF THUNDERSTORMS OVER FRESNO COUNTY.

THERE IS A 50 PERCENT CHANCE FOR THUNDERSTORMS IN THE TULARE COUNTY
MOUNTAINS TODAY AND A 70 PERCENT CHANCE TONIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR NATIONAL WEATHER SERVICE OFFICE.

CAZ098-099-181200-
INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT-
500 AM PDT MON OCT 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS THE KERN COUNTY MOUNTAINS AND
DESERTS.

.DAY ONE...TODAY

THERE IS A 70 PERCENT CHANCE OF THUNDERSTORMS TODAY AND A 80 PERCENT
CHANCE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR NATIONAL WEATHER SERVICE OFFICE.

CAZ091-092-181200-
SOUTHEASTERN SAN JOAQUIN VALLEY-SOUTHWESTERN SAN JOAQUIN VALLEY-
500 AM PDT MON OCT 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SAN JOAQUIN
VALLEY.

.DAY ONE...TODAY

THERE IS A 20 PERCENT CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR NATIONAL WEATHER SERVICE OFFICE.

TLM

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 8:18 PM PDTFlash Flood WarningHNXKern87 min
Oct 18, 4:18 AM PDTFlash Flood WarningHNXKern117 min
Oct 18, 5:30 AM PDTFlash Flood WarningHNXKern2 hr
Oct 18, 7:28 AM PDTFlash Flood WarningHNXKern3 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.